Tornadoes · United States · Iowa · 2020

EF1 tornado, Lovington to Johnston, Iowa, May 25, 2020

From Lovington to Johnston, this EF1 tornado ran 1.6 miles across Polk County on May 25, 2020, touching down at 6:26 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 25, 2020
Touchdown
6:26 PM CDT (23:26 UTC)
Lifted
6:29 PM CDT (23:29 UTC)
On the ground
3 minutes
Path length
1.6 miles (2.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Polk County
Touchdown point
41.660, -93.706
Lift-off point
41.679, -93.689
Record number
2005251726-01

What the Weather Service recorded

A boundary remained fairly stationary across the state with environmental parameters continuing to support storm development. Storms across central Iowa produced some wind damage, downing trees and snapping a power pole. A tornado also occurred, cutting through Johnston, a northern Des Moines suburb. Tornado damage was largely confined to trees and powerlines with no structural damage reported.

The tornado began near Terra Park and ended near Dewey Park in Johnston. Estimated peak wind speed of 95 mph was determined with damage to multiple large trees and power lines. No damage to buildings was noted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 25, 2:42 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 25, 2:42 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
242 PM CDT Mon May 25 2020

.DISCUSSION.../Tonight through Monday/
Issued at 242 PM CDT Mon May 25 2020

Another day and another remnant MCV lifting north through Kansas
complicating the severe weather potential for this afternoon and
evening. Widespread showers and thunderstorms have developed over
southwest IA, eastern Kansas and much of Missouri this afternoon. A
few low topped storms are already rotating north of Lawrence and in
the northeast quad of the MCV. Splitting storms are also evident
near Kansas City which is sensible given the deep unidirectional
flow with some modest speed shear. This entire region of storms will
lift into southern and central Iowa over the next several hours and
maintain an isolated tornado or local wind damage potential. Any
tornado threat will likely be landspout in nature given the low
level stretching potential and lack of overall surface flow. CAM
solutions appear to be resolving the current MCV better than
yesterdays event and the currents storm's anvils are not shadowing
upstream unstable regions which would promote stronger updrafts
reaching southern Iowa, unlike Sunday when anvils dropped
temperatures and instability ahead of approaching storms. Saturating
profiles and weakening mid-level lapse rates will lower the hail
threat today.

The rich Gulf moisture stream continues to feed into Iowa with PWATs
in excess of 1.5 inches will and keep the potential for locally
heavy rain. That said, like Sunday, storms will be progressive with
a break overnight. Expect a few locations to receive 2 to 3 inches
or rainfall but that is not forecast to be widespread. Therefore, no
Flash Flood Headlines at this time. The western trough will
transition into a upper low drifting south into the Southern Plains
into Wednesday before beginning to slowly shift east Thursday then
finally beginning to shear out with any remnant energy moving
quickly to the east. The Gulf of Mexico flow into Iowa will
continue into Thursday before the upper low pushes far enough east
to cut the flow from the state. The surface boundary will remain
over Iowa through this time and combined with repeated pushes of
theta-e advection and short wave fragments, will result in
periodic shower and thunderstorms chances. The severe weather
threat during this time will be low but a cumulative heavy rain
threat with river flooding or flash flooding becoming possible at
some point.

Little change to the extended as the well advertised Canadian High
arriving Friday with drier and less humid air and will feature high
temperatures into the upper 60s to mid 70s through Sunday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1249 PM CDT Mon May 25 2020

MVFR cigs over northern Iowa this afternoon while mainly VFR south
early. Thunderstorms will be on the increase late afternoon and
into the evening. MVFR/IFR cigs are possible after the storm pass
late tonight into Tuesday morning near KMCW/KFOD. Additional
showers and thunderstorms may arrive mid to late Tuesday morning.

&&

.HYDROLOGY...
Issued at 235 PM CDT Mon May 25 2020

Numerous rounds of thunderstorms through Thursday may lead to a
cumulative heavy rainfall threat that could lead to rivers rising
and flowing out of their banks. At this time, the greatest
potential is over central and south central Iowa including the Des
Moines, Raccoon and Iowa Rivers and associated tributaries. Local
rainfall totals during this time of 3 to 5 inches are possible
with many locations receiving 1 to 2 inches.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
HYDROLOGY...Donavon
Hazardous weather outlook, May 25, 2:28 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
228 PM CDT Mon May 25 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-261930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
228 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Rain showers and thunderstorms are expected. An isolated severe
storm producing quarter size hail and damaging wind gust is
possible. Torrential rainfall is possible with some storms, which
may lead to a localized flooding threat. This may also cause rises
in local creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of rain showers and thunderstorms are forecast for
this upcoming week. Exact severe threats if any will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed tonight. Rainfall reports are always
appreciated.

In the hours before

Special weather statement, May 25, 5:06 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
506 PM CDT Mon May 25 2020

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-260015-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
506 PM CDT Mon May 25 2020

...Scattered Strong Thunderstorms across Central and Southern Iowa
early this Evening...

Scattered showers and thunderstorms continue to move south to
north through central and southern Iowa early this evening. Some
of the stronger storms may produce wind gusts to 45 mph and up to
penny sized hail.

Those with outdoor holiday activities should be prepared to seek
shelter if threatening weather approaches.

Small
Local storm report, May 25, 5:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     2 SE NEWTON             41.68N 93.02W
05/25/2020  M67 MPH          JASPER             IA   PUBLIC

            MEASURED BY NEWTON AIRPORT AWOS. TIME
            ESTIMATED.

&&

BSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.4 hours before the tornado, 226 km from the path. May 25, 2020.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 83 joules per kilogram, CIN -111, lifted condensation level 758 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 53 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-111 J/kg
Surface CAPE
86 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Ankeny (IKV), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the touchdown began at 23:25 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 25, 2020

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 252:30 PM CDTEF0Buchanan, MO0.020
May 255:05 PM CDTEF1Titus, TX0.5100$60,000
May 255:37 PM CDTEF0Sequoyah, OK0.5100$100,000
May 255:38 PM CDTEF1Lafayette, AR0.340$200,000
May 255:58 PM CDTUnratedSebastian, AR1.375
May 256:12 PM CDTUnratedSabine Parish, LA2.340
May 257:11 PM CDTEF1Adair, OK0.6120
May 257:34 PM CDTEF0Delaware, OK0.150
May 257:45 PM CDTEF1Delaware, OK0.375
May 258:13 PM CDTEF0Delaware, OK2.2300

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.